Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 17, NWS Missoula, MT

August 6, 2016Missoula County, Ravalli County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Aug 6, 2016, 4:18 PM MDT for Missoula County, Ravalli County, Montana. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2016, 4:18 PM MDT (22:18 UTC)
Expired
Aug 6, 2016, 5:00 PM MDT
In force
42 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Missoula County, MT, Ravalli County, MT

The radar

The Missoula radar (KMSX), 25 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 4:31 PM MDTTSTM WND DMGMissoula, MTREPORTS OF NUMEROUS POWER LINES AND TREE BRANCHES DOWN AROUND TOWN.
Aug 6, 4:31 PM MDTTSTM WND GST 506 Wnw Missoula, MTREPORTED AT KMSO. .

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2016-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2016-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2280 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

190 
WUUS55 KMSO 062218
SVRMSO
MTC063-081-062300-
/O.NEW.KMSO.SV.W.0017.160806T2218Z-160806T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
418 PM MDT SAT AUG 6 2016

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RAVALLI COUNTY IN WEST CENTRAL MONTANA...
  SOUTH CENTRAL MISSOULA COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 500 PM MDT

* AT 417 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED OVER LOLO...OR 9 MILES SOUTH OF MISSOULA...AND MOVING
  NORTHEAST AT 15 MPH.  THE GUST FRONT AHEAD OF THE MAIN
  THUNDERSTORM COULD PRODUCE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  MISSOULA...LOLO...EVARO...WYE...EAST MISSOULA...BONNER-WEST
  RIVERSIDE...FRENCHTOWN AND TURAH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4665 11397 4671 11418 4709 11424 4700 11369
TIME...MOT...LOC 2217Z 204DEG 13KT 4674 11402 

$$
1 follow-up statement
918 
WWUS55 KMSO 062255
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
455 PM MDT SAT AUG 6 2016

MTC063-081-062304-
/O.EXP.KMSO.SV.W.0017.000000T0000Z-160806T2300Z/
RAVALLI MT-MISSOULA MT-
455 PM MDT SAT AUG 6 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RAVALLI AND SOUTH
CENTRAL MISSOULA COUNTIES WILL EXPIRE AT 500 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM AND POWER OUTAGES HAVE
BEEN REPORTED IN THE MISSOULA AREA.

LAT...LON 4665 11397 4671 11418 4709 11424 4700 11369
TIME...MOT...LOC 2254Z 204DEG 13KT 4684 11395 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:51 PM MDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 6, 2:51 PM MDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
251 PM MDT Sat Aug 6 2016

...Strong storms today and Sunday for western Montana and north-
central Idaho...

.DISCUSSION...Scattered showers and thunderstorms, some strong,
have begun to develop and are moving northeast into western
Montana. 45-55 mph wind gusts have been reported with some of
these storms. We expect thunderstorms to continue to develop and
intensify as they move further into western Montana, including the
Bitterroot/Missoula Valleys, and eventually northwestern Montana
later this evening. Scattered showers and thunderstorms will
linger overnight across northwestern Montana, though they are not
expected to have the same intensities as they are now. Not a lot
of rain will be associated with these storms, with frequent
lightning and gusty winds being the main concerns.

Once this wave of energy pushes east overnight tonight and
tomorrow morning, yet another, stronger shortwave will enter the
region tomorrow afternoon. One difference with this disturbance,
is it will have much more moisture with it. So, brief heavy rain,
along with the frequent lightning and strong gusty winds can be
expected.

Tomorrow evening, as thunderstorms move northeast through
western Montana, they are expected to gain additional moisture
and could pose a problem with areas around Glacier National Park,
such as the Going-to-the-Sun Road, where flash flooding can become
a problem very quickly. Heavy rain rates are anticipated, on the
order of 0.30" or more in 30 minutes or less. As such, we have
issued a flash flood watch for the Going-to-the-Sun Road west of
Logan Pass for Sunday, from 4pm to 8pm MDT Sunday evening. The
main concerns will be rock and debris flowing over the road, if a
thunderstorm moves over that area.

Monday through mid week, an upper level low pressure system will
slowly move across the Northern Rockies. This will bring slightly
below normal temperatures and rain showers, especially to
northwestern Montana. A ridge of high pressure will build over the
region by the end of the week, bringing warmer and drier
conditions back to the Northern Rockies.

&&

.AVIATION...Showers and thunderstorms have begun to develop this
afternoon in north-central Idaho and are moving northeast into
western Montana. These storms have had wind gusts of 40kts, and
are moving northeast toward KMSO. Wind gusts of 40-45kts will be
possible for KMSO between the hours of 06/22Z-07/00Z this
afternoon. KBTM, will also be impacted from now until 07/0600Z
this evening. Similar impacts as to KMSO can be expected for KBTM.
Rain and thunderstorms will weaken as they move further NE closer
to KGPI. Brief gusty winds up to 25-30kts will be possible from
07/01Z-04Z

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning until 9 PM MDT this evening Deerlodge/West
     Beaverhead...East Beaverhead.

     Flash Flood Watch from Sunday afternoon through Sunday evening
     West Glacier Region.

ID...&&

In the hours before

Local storm report, Aug 6, 3:22 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
322 PM MDT SAT AUG 6 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     TSTM WND GST     HAMILTON                46.25N 114.16W
08/06/2016  M45 MPH          RAVALLI            MT   NWS EMPLOYEE

            .

&&

NWS MISSOULA MT
IRIS SYSTEM
Special weather statement, Aug 6, 3:25 PM MDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
325 PM MDT SAT AUG 6 2016

MTZ006-007-062200-
BITTERROOT/SAPPHIRE MOUNTAINS MT-BUTTE/BLACKFOOT REGION MT-
325 PM MDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DEER LODGE AND
SOUTHEASTERN GRANITE COUNTIES UNTIL 400 PM MDT...

AT 325 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES SOUTHWEST OF PHILIPSBURG...OR 24 MILES WEST OF
ANACONDA...MOVING NORTHEAST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GEORGETOWN AND PORTERS CORNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4594 11340 4601 11363 4633 11350 4622 11314
TIME...MOT...LOC 2125Z 203DEG 14KT 4612 11345
Special weather statement, Aug 6, 3:31 PM MDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
331 PM MDT SAT AUG 6 2016

MTZ007-062215-
BUTTE/BLACKFOOT REGION MT-
331 PM MDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEER LODGE...EAST
CENTRAL GRANITE AND SOUTH CENTRAL POWELL COUNTIES UNTIL 415 PM MDT...

AT 331 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF DEER LODGE...MOVING NORTH AT 30 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DEER LODGE...GARRISON...GOLDCREEK...BROCK CREEK AND AVON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4622 11286 4627 11310 4671 11297 4663 11260
TIME...MOT...LOC 2131Z 197DEG 24KT 4642 11291
Special weather statement, Aug 6, 3:40 PM MDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
340 PM MDT SAT AUG 6 2016

IDZ009-010-062215-
EASTERN LEMHI COUNTY ID-WESTERN LEMHI COUNTY ID-
340 PM MDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LEMHI COUNTY UNTIL
415 PM MDT...

AT 339 PM MDT...DOPPLER RADAR WAS TRACKING AN OUTFLOW BOUNDARY FROM
A STRONG THUNDERSTORM NEAR SALMON...MOVING NORTH AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SALMON...NORTH FORK...CARMEN AND BAKER.

LAT...LON 4509 11400 4551 11412 4552 11377 4548 11376
      4545 11378 4543 11376 4541 11377 4539 11373
      4537 11374 4536 11373 4533 11374 4529 11370
      4509 11368
TIME...MOT...LOC 2139Z 176DEG 39KT 4526 11389
Special weather statement, Aug 6, 3:45 PM MDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
345 PM MDT SAT AUG 6 2016

MTZ002-062230-
WEST GLACIER REGION MT-
345 PM MDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FLATHEAD COUNTY
UNTIL 430 PM MDT...

AT 345 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 22
MILES SOUTHWEST OF HEART BUTTE...OR 42 MILES WEST OF CHOTEAU...MOVING
NORTH AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
FLATHEAD COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4794 11292 4796 11298 4793 11303 4792 11307
      4798 11325 4817 11317 4813 11313 4814 11309
      4815 11307 4812 11305 4813 11300 4812 11298
      4807 11298 4806 11294 4803 11295 4802 11290
      4798 11288
TIME...MOT...LOC 2145Z 200DEG 22KT 4800 11304
Special weather statement, Aug 6, 3:52 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
352 PM MDT SAT AUG 6 2016

IDZ006-MTZ004>006-043-062245-
SOUTHERN CLEARWATER MOUNTAINS ID-POTOMAC/SEELEY LAKE REGION MT-
MISSOULA/BITTERROOT VALLEYS MT-BITTERROOT/SAPPHIRE MOUNTAINS MT-
LOWER CLARK FORK REGION MT-
352 PM MDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...NORTHWESTERN
RAVALLI...NORTHWESTERN GRANITE AND SOUTHEASTERN MISSOULA COUNTIES
UNTIL 445 PM MDT/345 PM PDT/...

AT 349 PM MDT/249 PM PDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES WEST OF VICTOR TO
19 MILES WEST OF PHILIPSBURG. MOVEMENT WAS NORTH AT 35 MPH.

WIND GUSTS UP 40 TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. WINDS
IN EXCESS OF 50 MPH HAVE BEEN REPORTED WITH THESE THUNDERSTORMS. THE
GUST FRONT SHOULD BE IN THE MISSOULA AREA BY 5 PM THIS EVENING.

LOCATIONS IMPACTED INCLUDE...
MISSOULA...LOLO...STEVENSVILLE...FLORENCE...VICTOR...EAST MISSOULA...
BONNER-WEST RIVERSIDE...WYE...CLINTON...QUIGLEY...TURAH...BELL
CROSSING AND NIMROD.

LAT...LON 4699 11440 4685 11337 4635 11368 4645 11442
TIME...MOT...LOC 2149Z 191DEG 31KT 4647 11447 4636 11369

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:01 PM MDTSpecial Weather StatementMSOSanders29 min
Aug 5, 7:31 PM MDTSpecial Weather StatementMSOLake29 min
Aug 6, 11:01 AM MDTRed Flag WarningMSOBeaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 1 more10 hr
Aug 6, 2:01 PM MDTFlash Flood WatchMSOFlathead, Lake30 hr
Aug 6, 2:11 PM MDTSpecial Weather StatementMSORavalli49 min
Aug 6, 2:52 PM MDTSpecial Weather StatementMSODeer Lodge38 min
Aug 6, 3:18 PM MDTSpecial Weather StatementMSOBeaverhead27 min
Aug 6, 3:21 PM MDTSpecial Weather StatementMSORavalli39 min
Aug 6, 3:25 PM MDTSpecial Weather StatementMSODeer Lodge35 min
Aug 6, 3:31 PM MDTSpecial Weather StatementMSOPowell44 min
Aug 6, 3:45 PM MDTSpecial Weather StatementMSO45 min
Aug 6, 3:52 PM MDTSpecial Weather StatementMSOMissoula53 min
Aug 6, 4:37 PM MDTSpecial Weather StatementMSOPowell38 min
Aug 6, 4:53 PM MDTSpecial Weather StatementMSOFlathead52 min
Aug 6, 5:11 PM MDTSpecial Weather StatementMSOFlathead34 min
Aug 6, 5:18 PM MDTSpecial Weather StatementMSOLake42 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.